Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Elko, NV

August 6, 2017Lander County, Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 6, 2017, 5:44 PM PDT for Lander County, Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 5:44 PM PDT (00:44 UTC)
Expired
Aug 6, 2017, 8:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

Counties Lander County, NV, Nye County, NV

The radar

The Reno radar (KRGX), 160 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WGUS55 KLKN 070044
FFWLKN
NVC015-023-070345-
/O.NEW.KLKN.FF.W.0012.170807T0044Z-170807T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
544 PM PDT SUN AUG 6 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Southwestern Lander County in north central Nevada...
  Northwestern Nye County in south central Nevada...

* Until 845 PM PDT

* At 544 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Reese River Valley, Berlin Ichthyosaur Sp and Ione. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3892 11820 3900 11820 3909 11778 3911 11780
      3914 11779 3914 11781 3919 11774 3925 11771
      3926 11737 3882 11745

$$

99
2 follow-up statements
333 
WGUS75 KLKN 070217
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
717 PM PDT SUN AUG 6 2017

NVC015-023-070345-
/O.CON.KLKN.FF.W.0012.000000T0000Z-170807T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-Nye NV-
717 PM PDT SUN AUG 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR
SOUTHWESTERN LANDER AND NORTHWESTERN NYE COUNTIES...

At 714 PM PDT, Doppler radar indicated thunderstorms that produced 
heavy rain across the warned area have moved off to the north. Flash 
flooding is occurring or could begin shortly.

Some locations that will experience flooding include...
Reese River Valley, Berlin Ichthyosaur SP and Ione. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3892 11820 3900 11820 3909 11778 3911 11780
      3914 11779 3914 11781 3919 11774 3925 11771
      3926 11737 3882 11745

$$

DS
474 
WGUS75 KLKN 070339
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
839 PM PDT SUN AUG 6 2017

NVC015-023-070349-
/O.EXP.KLKN.FF.W.0012.000000T0000Z-170807T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-Nye NV-
839 PM PDT SUN AUG 6 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LANDER AND NORTHWESTERN
NYE COUNTIES WILL EXPIRE AT 845 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3892 11820 3900 11820 3909 11778 3911 11780
      3914 11779 3914 11781 3919 11774 3925 11771
      3926 11737 3882 11745

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:13 PM PDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 6, 4:13 PM PDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Elko NV
413 PM PDT Sun Aug 6 2017

.SYNOPSIS...Showers and thunderstorms expected over the coming
days which will also help bring slightly cooler temps. Heavy rain
and flash flooding possible across NV. Warming and drying pattern
returns late work week.

&&

.UPDATE...With updated guidance the threat for flash flooding
looks to be larger than current flash flood watch so it was
expanded to encompass southern Elko, western northern Nye, and
southern lander and Eureka counties.

&&

.PREV DISCUSSION... /ISSUED AT 220 PM /

SYNOPSIS...Scattered showers and thunderstorms expected over the
coming days which will also help bring slightly cooler temps. Heavy
rain and flash flooding possible across central NV. Warming and
drying pattern returns late work week.

SHORT TERM...Today through Tuesday. Ridge axis will shift
further eastward while a weak trough stays over northern
california and western Nevada. This will draw up monsoonal
moisture into central and northern Nevada which will linger over
the next couple of days. PWAT values are range in from 0.75 to
over 1.00 which coupled with slow storm motions will lead to heavy
downpours. The possibility of heavy rains keeps the risk for
flash flooding elevated with the highest risk being in central
Nevada. Cooler temperatures will prevail with the extensive cloud
cover and rain with highs in the 80s and lows in the 50s.

Today. There is extensive cloud cover over northeastern Nevada
today with some stratiform precipitation. This should suppress
convective active for Elko county. Further south southern lander
and eureka and northern Nye counties are receiving solar
insulation with ongoing thunderstorms. This same area remains the
most favored for flash flooding as there is heavy downpours and
some training storms.

Monday. There is expected to be less cloud cover than today which
should allow for solar insulation to the entire CWA. Thunderstorm
coverage will be fairly widespread with the wettest storms and
the best chance for flash flooding being in and centered around
White Pine county.

Tuesday. Moisture will leave the CWA early in the day which will
reduce the coverage of afternoon thunderstorms. The storms may not
have as much moisture but they will still be capable of producing
heavy downpours.

LONG TERM...Tuesday night through next Sunday. Ridge along the
pacific NW coast with a very weak disturbance over northern CA
coast through the middle of the week, while a 50kt jet persists
across central and southern NV. Under this pattern expect showers
and thunderstorms to be focused mainly across northern NV
Wednesday and Thursday, with some isolated showers possible in
central NV as west coast features push inland and break down. By
Friday trough energy moves in along the west coast with weak flow
over the cwa as showers taper west to east. By Saturday most areas
should be dry and storm-free, the exception being far east-central
NV where some isolated TS is possible. Increased pops over and
near Great Basin National Park for next weekend.

AVIATION...Showers and thunderstorms through this evening across
much of central NV and possibly up toward KWMC in northwestern NV.
Showers are expected to approach KEKO through this evening,
however TS is expected to remain south of the terminal, generally
up to the Ruby mountains. There may be some very isolated TS
across central NV overnight, then increasing TS across both
central and northern NV Monday afternoon and evening.

FIRE WEATHER...Wet scattered to numerous thunderstorms are
expected across fire zones 454, 455, and 457. There is a smaller
chance for thunderstorms elsewhere and these too will be wet.
Coverage will increase to encompass all fire zones tomorrow with
scattered to numerous wet thunderstorms. Tuesday will see less
thunderstorms coverage with isolated to scattered wet
thunderstorms expected in all fire zones. Nighttime RH recoveries
remain very high with a lot of areas being over 60% to some areas
being over 80%. Gusty erratic outflow winds will be possible both
today and tomorrow.

HYDROLOGY...

A flash flood watch remains in effect for northern Nye, southern
Lander and Eureka, and White Pine counties.

Monsoonal moistures continues to be drawn north
across NV today and tomorrow, resulting in scattered showers and
thunderstorms. PWAT values nearing an inch at times and slow storm
motion will likely lead to prolonged heavy downpours and could
create areas of flash flooding. Deepest moisture remains over
central NV and flash flood watch is in effect from Sunday
afternoon through Monday night. Farther north, the flash flooding
threat will exist, but on a lesser scale. Numerous recent large
burn scars will be susceptible to prolonged rain and washouts
could result.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 PM PDT this evening through late
Monday night for Ruby Mountains/East Humboldt Range-South
Central Elko County-Southeastern Elko County-Southwestern Elko
County.

Flash Flood Watch through late Monday night for Northeastern Nye
County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

99/96

In the hours before

Special weather statement, Aug 6, 3:30 PM PDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Elko NV
330 PM PDT SUN AUG 6 2017

NVZ035-037-062300-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
330 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 400 PM PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving east at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Eureka and Pinto Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3944 11609 3952 11610 3959 11585 3938 11585
TIME...MOT...LOC 2230Z 265DEG 7KT 3949 11602

99
Special weather statement, Aug 6, 3:39 PM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
339 PM PDT SUN AUG 6 2017

NVZ040-041-062315-
Northwestern Nye County NV-Northeastern Nye County NV-
339 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 415 PM
PDT...

At 339 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles east of Manhattan, moving northeast at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 11672 3856 11677 3871 11654 3849 11642
TIME...MOT...LOC 2239Z 246DEG 10KT 3854 11665

99
Special weather statement, Aug 6, 3:48 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Elko NV
348 PM PDT SUN AUG 6 2017

NVZ035-037-062315-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
348 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 415 PM PDT...

At 348 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka Airport, moving east at 30 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3949 11619 3959 11624 3975 11593 3958 11582
TIME...MOT...LOC 2248Z 249DEG 26KT 3956 11610

99
Special weather statement, Aug 6, 4:18 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Elko NV
418 PM PDT SUN AUG 6 2017

NVZ041-062345-
Northeastern Nye County NV-
418 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 445 PM
PDT...

At 418 PM PDT, Doppler radar was tracking a strong thunderstorm 28
miles west of Blue Eagle Ranch, moving northeast at 5 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3850 11603 3853 11615 3870 11615 3863 11587
TIME...MOT...LOC 2318Z 203DEG 6KT 3857 11607

99
Special weather statement, Aug 6, 4:30 PM PDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Elko NV
430 PM PDT SUN AUG 6 2017

NVZ035-037-070000-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
430 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 500 PM PDT...

At 430 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving east at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of western White Pine
and southeastern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3952 11599 3958 11600 3964 11580 3950 11578
TIME...MOT...LOC 2330Z 258DEG 11KT 3954 11593

99
Special weather statement, Aug 6, 4:47 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Elko NV
447 PM PDT SUN AUG 6 2017

NVZ040-070015-
Northwestern Nye County NV-
447 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 515 PM
PDT...

At 446 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Manhattan, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3830 11679 3834 11694 3850 11694 3847 11665
TIME...MOT...LOC 2346Z 197DEG 12KT 3839 11685

99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:48 PM PDTSpecial Weather StatementLKN27 min
Aug 6, 6:16 PM PDTSpecial Weather StatementLKN44 min
Aug 6, 7:34 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 7, 12:37 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 7, 12:41 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye3 hr
Aug 7, 12:58 PM PDTFlash Flood WarningLKNElko3 hr
Aug 7, 1:01 PM PDTSpecial Weather StatementLKN29 min
Aug 7, 1:17 PM PDTFlash Flood WarningLKNElko3 hr
Aug 7, 1:23 PM PDTSpecial Weather StatementLKNEureka37 min
Aug 7, 1:32 PM PDTSpecial Weather StatementLKNElko43 min
Aug 7, 1:37 PM PDTFlash Flood WarningLKNNye3 hr
Aug 7, 1:39 PM PDTSpecial Weather StatementLKNEureka36 min
Aug 7, 1:42 PM PDTSpecial Weather StatementLKNElko33 min
Aug 7, 2:25 PM PDTSpecial Weather StatementLKN50 min
Aug 7, 2:26 PM PDTFlash Flood WarningLKNHumboldt3 hr
Aug 7, 2:45 PM PDTSpecial Weather StatementLKN45 min
Aug 7, 3:04 PM PDTFlash Flood WarningLKNEureka, Nye, White Pine3 hr
Aug 7, 3:05 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 7, 3:07 PM PDTSpecial Weather StatementLKNEureka38 min
Aug 7, 3:14 PM PDTSpecial Weather StatementLKN31 min
Aug 7, 3:24 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 7, 3:25 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 7, 3:34 PM PDTFlash Flood WarningLKNElko3 hr
Aug 7, 3:59 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 7, 4:06 PM PDTSpecial Weather StatementLKN24 min
Aug 7, 4:16 PM PDTFlash Flood WarningLKNNye3 hr
Aug 7, 4:28 PM PDTFlash Flood WarningLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.